Tardive dyskinesia: Are you at risk?
There's a risk of tardive dyskinesia — a nervous system disorder that causes repeated, uncontrolled movements — if you use any drug that blocks the reception of a chemical messenger in the brain called dopamine. Usually this means use of an antipsychotic drug or the anti-nausea drug metoclopramide.
Beyond use of one of these drugs, factors that may increase your risk of tardive dyskinesia include:
- Length of use. Tardive dyskinesia symptoms can begin as early as between one to six months of starting a drug. But the risk is higher if you've been taking the drugs continuously, for a long time. The Food and Drug Administration warns against using metoclopramide — used to treat nausea and help the stomach empty more quickly in adults — for more than 12 weeks.
- Type of drug. Although there's a risk with any antipsychotic drug, the risk seems to be highest with use of older antipsychotic medications. These include chlorpromazine, fluphenazine, haloperidol and perphenazine. When it comes to the newer antipsychotics, risperidone and paliperidone appear to be a higher risk than the others.
- Age. Older adults, age 55 and up, are at higher risk of tardive dyskinesia than are younger adults. When it comes to the older (first-generation) antipsychotics, for example, the rate of tardive dyskinesia is three to five times higher in older adults than in younger adults. This is true even though older adults typically take a lower dose of the drugs and use them for less time.
- Sex. Women appear to be at a higher risk of tardive dyskinesia than are men, especially older women.
- Experiencing early movement symptoms. Some people who take antipsychotics experience movement-related symptoms or side effects early in their use of the drugs. People who experience these early symptoms — such as muscle contractions that cause repetitive or twisting movements, restlessness, and shaking (tremors) — appear to be at an increased risk of tardive dyskinesia.
- Having certain disorders. Your risk of tardive dyskinesia may be higher if you have other disorders, including schizophrenia, psychotic disorders, mood disorders, dementia, diabetes, or you've abused alcohol or other substances. If you've had electroconvulsive therapy, this also may increase your risk.
Your doctor can help reduce the risk of tardive dyskinesia by prescribing the lowest dose of a medication that's still effective, stopping use of the drugs when possible, and regularly monitoring you for signs and symptoms. Talk to your doctor if you have any concerns about your risk.
June 04, 2019
- Tarsy D, et al. Tardive dyskinesia: Etiology, risk factors, clinical features, and diagnosis. https://www.uptodate.com/contents/search. Accessed April 8, 2019.
- Ferri FF. Tardive dyskinesia. In: Ferri's Clinical Advisor 2019. Philadelphia, Pa.: Elsevier; 2019. https://www.clinicalkey.com. Accessed March 26, 2019.
- Mental health medications. National Institute of Mental Health. https://www.nimh.nih.gov/health/topics/mental-health-medications/index.shtml. Accessed April 8, 2019.
- Tarsy D. Tardive dyskinesia: Prevention, prognosis, and treatment. https://www.uptodate.com/contents/search. Accessed April 9, 2019.
- AskMayoExpert. Schizophrenia. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.
- AskMayoExpert. Nausea and vomiting (adult). Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2016.